Illinois, 2020

Hail in Illinois, April 7, 2020

April 7, 2020 · NWS LOT · 32 events in 7 counties and zones

Scattered severe thunderstorms produced large hail across many areas of northern Illinois during the evening of April 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms produced large hail across many areas of northern Illinois during the evening of April 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 7, 3:36 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 7, 3:36 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
436 PM CDT Tue Apr 7 2020

.MESOSCALE DISCUSSION...
436 PM CDT

Severe convection has initiated along the cold front just north of
Milwaukee late this afternoon in an unstable and weakly capped
environment. Modified AMDAR soundings from MDW and a 19Z Valparaiso
University sounding suggest surface-based inhibition across
northeast Illinois and northwest Indiana has diminished over the
past few hours, with only a weak cap remaining. However, mixed-layer
parameters indicate a modest cap remains in place, which is
supported by dew points holding steady or even slightly falling in
some locations as well as a slight decrease in cumulus coverage in
the last two hours. However, the cumulus field is exhibiting more
pronounced horizontal convective rolls as of 4pm, implying stripes
of better surface convergence and potentially locally increased
moisture pooling. With all that said, chances are increasing that at
least an isolated cell or two may develop across far northeast
Illinois within or around the 6-7pm hour. Given effective deep layer
shear around 50 knots and MLCAPE around 2000 J/kg, organized severe
convection is likely if initiation occurs. For this reason, a Severe
Thunderstorm Watch has been issued for McHenry and Lake(IL)
counties. A southward expansion into Cook and DuPage counties is
possible if convection is able to initiate. Overall potential of
supercell convective mode supports a severe hail and wind risk with
any storm. LCL heights in excess of 1km and marginal 0-1km SRH
suggest a fairly low tornado risk across northeast Illinois.

Kluber

&&

.SHORT TERM...
311 PM CDT

Through Wednesday night...

The primary forecast challenges continue to focus on the threat
and coverage of severe thunderstorms early this evening.

Temperatures across the area have warmed nicely into the mid to
upper 70s across the area. This as dew points have mixed out a
bit into the upper 50s. The main challenge that continues is to
anticipate the extent of thunderstorm coverage early this evening
over northern IL. A capping inversion, associated with an EML,
remains present, with a base around 6500 FT AGL per some of the
latest aircraft soundings our of ORD and MDW. This capping
inversion will be the main negative for much thunderstorm activity
over northern IL. With that being said, thunderstorms are likely
to develop to our northeast as the cap begins to erode over the
next few hours as forcing for ascent begins to increase in
association with a mid/upper-level speed max currently shifting
east- southeastward across southern MN. With a majority of this
forcing for ascent likely to miss, or just glance my eastern areas
into early this evening, there remains questions as to how far
west the convection will be able to develop over northern IL.

If storms are able to develop over northern IL early this
evening, nothing has changed with the potential for them to be
severe. Steep mid-level lapse rates above the capping inversion,
as well as strong deep layer shear will be more than sufficient
for supporting large hail and damaging winds. The best potential
for the storms continues to be over my eastern CWA and points
east, namely northern IN and Lower Michigan. The best timing also
continues to be in the 6 to 10 pm timeframe.

Looking a quieter weather overnight, though we could see some more
fog develop overnight as the winds become light. Any fog should
burn off by mid-morning on Wednesday.

Wednesday will be our last mild day before conditions turn much
cooler in the wake a cold frontal passage late in the day. This
front also looks to produce our next good chance for some showers
and thunderstorms Wednesday afternoon. As the previous discussion
mentioned, some very gusty winds could accompany these showers and
storms before they end in the evening. Thereafter, expect breezy
and cooler conditions Wednesday night.

KJB

&&

.LONG TERM...

Thursday through Tuesday...

235 PM...Primary forecast concern is strong winds on Thursday.

Strong low pressure will move across the upper Great Lakes region
Thursday and be absorbed by even stronger low pressure developing
over New England Thursday night. Much cooler air spreading across
the region with a tight pressure gradient will allow for strong/
gusty northwest winds across the region on Thursday. Still some
uncertainty regarding how strong winds will become but gusts into
the 40-45mph range look possible and if these continue to look
likely...a wind advisory may be needed on Thursday. Winds should
slowly diminish Thursday evening but remain gusty Thursday night.

An unsettled pattern is taking shape for this weekend as low
pressure is expected to lift northeast through the Ohio Valley
Sunday/Sunday night. A little early for specifics but could be
some showers before this time period and then a rather wet period
Sunday...if trends continue. Models trend colder again early next
week with a breezy/windy conditions possible. cms

&&

.AVIATION...
For the 18Z TAFs...

1233 PM...Forecast concerns include...

Gusty southwest winds this afternoon.
Possible mvfr cigs this afternoon.
Chance of thunderstorms early this evening.
Wind shift to north/northeast late this evening.

Southwest winds have been slow to increase late this morning into
early this afternoon but if the low levels are able to mix...then
gusts into the lower/mid 20kt range will still be possible. These
winds would likely diminish with sunset and are expected to turn
northwest during the evening. A weak front may shift the winds
more to the north or north/northeast late this evening for the
Chicago area terminals. Winds are then expected to become light
and variable overnight and shift to southwest Wednesday morning.

Ahead of this weak front will be the chance for isolated to
scattered thunderstorms to develop. The best chance for
thunderstorms will be from southern Lake Michigan east into
southern lower MI. How far west...into the Chicago area...these
storms may develop remains uncertain. Current trends would suggest
the best chance for thunder would be early/mid evening near/south
of mdw into northwest IN and at gyy and added vicinity mention at
mdw/gyy for a few hours. There could also be a few light showers
later in the evening as the wind shift to north/northeast arrives.

Scattered to at times broken mvfr cigs remain across the area as
well as more widespread mvfr cigs across western IL and eastern
IA. Given the moist low levels...its possible that clouds remain
high mvfr but should eventually favor low mvfr by mid/late
afternoon. Some low mvfr clouds are possible again tonight.

There is also a chance for fog Wednesday morning...especially
across northwest IL and at rfd but confidence remains low. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 7 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 7, 2:56 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Tue Apr 7 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Tue Apr 7 2020 /456 PM EDT Tue Apr 7 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to golf ball size.
     Elevated damaging wind risk...up to 70 mph.
     Limited tornado risk.
  Elevated Fog Risk overnight.

DISCUSSION...

Scattered thunderstorms are developing late this afternoon to our north
in Wisconsin ahead of an approaching cold front. As this front
approaches northern IL early this evening expect at least a few isolated
thunderstorms to develop over northern IL.

Any storms that do develop, will have the capability of being severe,
with large hail and damaging wind gusts. The most likely time period
for these storms and severe weather looks to be between roughly 6 pm
and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Fog Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION:

A narrow line of thunderstorms could develop along another cold
front that will move across the area late Wednesday afternoon and
early Wednesday evening. There is a limited threat of strong to
possibly locally damaging winds with any storms that form.

Very strong winds are expected Thursday likely gusting over 40
mph at times. These strong winds could result in a somewhat
elevated fire weather danger, particularly anywhere that doesn't
see much rain today or Wednesday. The strong winds will also
likely result some risk of lakeshore flooding along the Porter
County shoreline.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east around 45 mph.

LMZ740>745-082100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated hail risk...up to up to one point seven five inches in diameter.
     Elevated thunderstorm wind gust risk...up to 60 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

32 hail. Local standard time, as filed.

Hail, Winnebago

When
April 7, 5:38 PM CST to 5:41 PM CST
Where
Winnebago County, Lake Summerset to Durand
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.460, -89.390

Multiple reports of golf ball size hail were received from the Lake Summerset and Durand areas.

Hail, McHenry

When
April 7, 5:59 PM CST to 6:00 PM CST
Where
McHenry County, 4 mi NE of Marengo
Measured
1 in hail
Reported by
Public
Coordinates
42.291, -88.545

Hail, Winnebago

When
April 7, 6:06 PM CST to 6:08 PM CST
Where
Winnebago County, 2 mi SE of Loves Park
Measured
1.75 in hail
Reported by
Public
Coordinates
42.300, -89.022

Hail, Winnebago

When
April 7, 6:06 PM CST to 6:08 PM CST
Where
Winnebago County, 2 mi NE of Machesney Park
Measured
1.5 in hail
Reported by
Public
Coordinates
42.370, -89.012

Hail, Winnebago

When
April 7, 6:08 PM CST to 6:09 PM CST
Where
Winnebago County, Pecatonica
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.300, -89.350

Hail, McHenry

When
April 7, 6:09 PM CST to 6:10 PM CST
Where
McHenry County, Woodstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -88.450

Hail, Winnebago

When
April 7, 6:11 PM CST to 6:12 PM CST
Where
Winnebago County, Machesney Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.350, -89.040

Hail, Winnebago

When
April 7, 6:12 PM CST to 6:15 PM CST
Where
Winnebago County, Winnebago
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.230

Hail as large as 3 inches in diameter was reported in Winnebago, which damaged cars and siding.

Hail, Winnebago

When
April 7, 6:14 PM CST to 6:15 PM CST
Where
Winnebago County, 2 mi NNW of Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.297, -89.095

Hail, Winnebago

When
April 7, 6:16 PM CST to 6:18 PM CST
Where
Winnebago County, 3 mi SE of Winnebago
Measured
2 in hail
Reported by
Social Media
Coordinates
42.239, -89.189

Hail, Winnebago

When
April 7, 6:19 PM CST to 6:20 PM CST
Where
Winnebago County, 3 mi NNW of Cherry Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -88.972

Hail, Winnebago

When
April 7, 6:21 PM CST to 6:23 PM CST
Where
Winnebago County, 2 mi NNE of New Milford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.207, -89.055

Hail, Boone

When
April 7, 6:22 PM CST to 6:23 PM CST
Where
Boone County, Timberlane
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.330, -88.860

Hail, Winnebago

When
April 7, 6:23 PM CST to 6:24 PM CST
Where
Winnebago County, 2 mi N of (Rfd) Rockford Airport
Measured
1 in hail
Reported by
Public
Coordinates
42.229, -89.100

Hail, Winnebago

When
April 7, 6:26 PM CST to 6:27 PM CST
Where
Winnebago County, (Rfd) Rockford Airport
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
42.200, -89.100

Hail, Winnebago

When
April 7, 6:27 PM CST to 6:28 PM CST
Where
Winnebago County, 2.38 mi E of Camp Grant
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.217, -89.034

Hail 1.50 inches in diameter was reported near Linden Road and 35th Street.

Hail, Winnebago

When
April 7, 6:28 PM CST to 6:30 PM CST
Where
Winnebago County, 2.4 mi E of New Milford
Measured
2 in hail
Reported by
Public
Coordinates
42.176, -89.023

Hail 2 inches in diameter was reported near Interstate 39.

Hail, Boone

When
April 7, 6:36 PM CST to 6:37 PM CST
Where
Boone County, Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.850

Hail, De Kalb

When
April 7, 7:00 PM CST to 7:01 PM CST
Where
De Kalb County, 2 mi S of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.071, -88.680

Multiple reports of quarter size hail were received from areas south of Genoa.

Hail, Cook

When
April 7, 7:12 PM CST to 7:13 PM CST
Where
Cook County, Glencoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -87.750

Hail, Du Page

When
April 7, 7:20 PM CST to 7:21 PM CST
Where
Du Page County, 0.22 mi WSW of Willowbrook
Measured
1 in hail
Reported by
Public
Coordinates
41.748, -87.974

Hail, Du Page

When
April 7, 7:20 PM CST to 7:21 PM CST
Where
Du Page County, 1 mi S of Downers Grove
Measured
1 in hail
Reported by
Public
Coordinates
41.785, -88.000

Hail, Cook

When
April 7, 7:25 PM CST to 7:26 PM CST
Where
Cook County, Sunset Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -87.800

Hail, Cook

When
April 7, 7:27 PM CST to 7:28 PM CST
Where
Cook County, 0.86 mi SE of Kenilworth
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.080, -87.710

Hail, Cook

When
April 7, 7:28 PM CST to 7:29 PM CST
Where
Cook County, 1 mi NW of Skokie
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -87.734

Hail, Cook

When
April 7, 7:32 PM CST to 7:35 PM CST
Where
Cook County, 1 mi NW of Evanston to 1 mi S of Evanston
Measured
2.75 in hail
Reported by
Social Media
Coordinates
42.060, -87.694

Multiple reports of golf ball to baseball size hail were received from Evanston.

Hail, Cook

When
April 7, 7:32 PM CST to 7:33 PM CST
Where
Cook County, 0.86 mi NW of Burbank
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.740, -87.780

Hail, De Kalb

When
April 7, 7:42 PM CST to 7:43 PM CST
Where
De Kalb County, 1.47 mi W of Sycamore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.980, -88.709

Golf ball size hail was reported at Peace Road and Route 23.

Hail, De Kalb

When
April 7, 7:46 PM CST to 7:47 PM CST
Where
De Kalb County, Sycamore
Measured
1.75 in hail
Reported by
Public
Coordinates
41.980, -88.680

Hail, Kane

When
April 7, 7:47 PM CST to 7:48 PM CST
Where
Kane County, 2.58 mi NE of Richardson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.000, -88.550

Hail, Du Page

When
April 7, 8:15 PM CST to 8:16 PM CST
Where
Du Page County, West Chicago
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -88.200

Hail, Du Page

When
April 7, 8:32 PM CST to 8:34 PM CST
Where
Du Page County, 1.49 mi NNE of Belmont Rd
Measured
1.5 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.820, -88.018

Hail 1.50 inches in diameter was reported on Brookside Lane in Downers Grove with significant roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883737, 883751, 883738, 883746, 883741, 883752, 883745, 883739, 883747, 883740, 883744, 883750, 883753, 883743, 883742, 883749, 883748, 883754, 883755, 883809, 883756, 883757, 883812, 883815, 883814, 883816, 883819, 883760, 884494, 883759, 883758, 883761.